September 2021

CASE HISTORY

53 year old female presented with complains of gait imbalance and ataxia.

She has chronic kidney disease and was recently started on anti tubercular therapy (ATT) for pulmonary tuberculosis

Case contributed by –

Dr. Sam K George, Dr. Savith Kumar.

Department of Radiology and Imaging Sciences

Apollo hospitals, Bannerghatta -Bangalore

Sep 2021_img1Sep 2021_img2
Sep 2021_img3Sep 2021_img4
Sept 2021 Case of the monthSept Case of the month
Sept case of the month 2021Sept Case of the month

Axial DWI (A), ADC (B), T2WI -axial (C) & FLAIR axial(D )  images shows symmetrical hyperintensities involving bilateral dentate nuclei(white arrows).

Final diagnosis – Isoniazid Induced Neurotoxicity(INH) (Drug induced Cerebellitis).

Neurotoxicity  seen in chronic  kidney  patient  taking  isoniazid  due  to  reduced  clearance  of  INH.

The  mechanism  for INH  toxicity  is  due  to  energy  deprivation  and  deficiency  of  Vitamin B complex. There  is  interruption  of  pathways  responsible  for  pyridoxine  phosphorylation  resulting  in  decreased  production  of  pyridoxal 5-phosphate  required  for neurotransmission  via gamma aminobutyric acid (GABA). GABA  is  an  inhibitory  neurotransmitter in  the  central nervous  system. Deficiency  of  GABA  results  in  cerebellar  signs.

Pyridoxine  supplementation  is  always advised with INH therapy.  However,  even  with  pyridoxine  supplementation  (15–50  mg/day),  up  to  5%  of   patients  would  still  have  some  adverse  effects,  with  the  proportion  rising  fourfold  when  pyridoxine  dosage  is   inadequate.

Clinical presentation: INH neurotoxicity can present with seizures,  encephalopathy,  and  peripheral  neuropathy. Cerebellar  ataxia  is rare

Key imaging  features: T2  and  FLAIR  image  showing  symmetrical  hyperintensities  involving  bilateral  dentate  nuclei  due  to  its  toxicity-induced  edema.

Differential diagnosis  -Metronidazole  toxicity, Enteroviral  encephalopathy,  Atypical Wernicke’s  encephalopathy.

Treatment- Starting  patient  on  pyridoxine  and  ATT  regime  need  to  be modified.

References:

1.Navni Garg, Rahul Mutreja. Bilateral dentate hyperintensities: Isoniazid –induced toxicity European society of Radiology 10.1594/EURORAD/CASE.13907

2. Prashant Peter, Mary John (2014) Isoniazid-induced cerebellitis: a disguised presentation. Singapore Med J 55(1):e17–e19. (PMID: 4291918)

3.S Senthil Raj Kumar, S Shanmuga Jayanthan,G Rupesh (2020) Isoniazid: A rare drug-induced cause for bilateral dentate nuclei hyperintensity. Indian Journal of Radiology and Imaging.

This Post Has 5 Comments

  1. Sandeep Desai

    Isoniazid induced toxicity

  2. Sayani

    INH toxicity

  3. Dr m venkatesh

    Drug toxicity isoniazid

  4. Neuroradd

    INH toxicity

  5. Sabarish S S

    INH toxicity – bilateral symmetrical dentate nucleus hyperintensity

Leave a Reply